Birth Control for Ovarian Cysts

Author Message
KatieMarie
Posted on Saturday, December 09, 2000 – 7:15 pm

I am 19 years old and I have just been diagnosed with a 4.2 cm ovarian cyst. My doctor gave me (lowest dose) birth control pills to help shrink it. I am having severe reactions to the birth control pills (anxiety attacks, sleeplessness, loss of appetite). I am going to suffer through it for one month to see if it will shrink. After that, I don’t think I will be able to ever take birth control again. But, I have a feeling the doctors are going to tell me to stay on it to “reduce my risk of ovarian cancer and other cysts” (my grandmother died of ovarian cancer)– I was wondering if there was ANY alternative to birth control??? Does anything else prevent cysts???

Dr. del Junco Jr. (Doctor)
Posted on Tuesday, December 12, 2000 – 1:16 pm

Dear KatieMarie-
You are in a difficult situation. There is no other treatment for ovarian cyst formation. There are many different birth control pills on the market these days. I would recommend that you try another formula and you may have fewer side effects.
Good Luck

DYNA
Posted on Thursday, October 25, 2001 – 3:27 pm

eLEVEN YEARS AGO I WAS EXPERIENCING PAIN IN MY ABDOMEN I COULD NOT GET UP TO WALK I WAS RUSHED TO THE HOSPITAL AND THEY DID A LAPAROSCOPY AND THE DR SAID HE DID NOT FIND ANYTHING. mOST LIKELY HE SAID IT WAS A CORPUS LITHIUM CYST.2 YEARS AGO I HAD THE SAME DISCOMFORT. I WENT TO THE DR. AND HE DID AN ULTRASOUND ON THE SAME SIDE SAID IT WAS A SEROUS CYT ANDENOMA. I HAD SURGERY-LAPAROSCOPY, THEY REMOVED THE RIGHT OVARY AND THE FALLOPIAN TUBE. DIAGNOSIS-BENIGN CYST,ENDOMETROMA,BENIGHN PARATUBAL CYST,AND CHRONIC SALPINGITIS. MY DOCTOR PUT ME ON LOW DOSAGE BIRTH CONTROL PILL TO STOP OTHER FORMATIONS OF A CYST. 3 WEEKS AFTER MY SURGERY I STARTED TAKING THE PILL BECAUSE MY PERIOD STARTED, EVER SINCE I HAVE BEEN TAKING THE PILL THE FLOW OF MY PERIOD WAS HEAVY, ISNT BIRTH CONTROL PILL SUPPOSED TO SLOW YOUR PERIODS DOWN? AND WHAT SHOULD I DO FOR FOLLOW UPS WITH MY DOCTOR SO THAT I CAN PREVENT ANOTHER CYST FROM FORMING. MY DOCTOR ALSO SAY THAT BECAUSE I HAVE ENDOMETRIOMA I MAY HAVE ENDOMETROSIS AND HAVE FERTILITY PROBLEMS IS THIS TRUE?

Dr. del Junco Jr. (Doctor)
Posted on Tuesday, October 30, 2001 – 7:23 am

Dear Dyna-
Many women produce cysts naturally, however some are the result of hormone imbalance. Hormone manipulation is the best form of treatment,birth control pills, short of surgery.
These pills have more of a regulatory effect on the cycles; they do not necessarily effect the flow.
If you were diagnosed with an endometrioma-you may have other endometriosis implants in your pelvis-which can definitely produce fertility problems.

Jo
Posted on Thursday, May 01, 2003 – 7:51 pm

I have had ovarian cysts removed two years ago. Do they most often re-occur and if so, how soon?
Does re-removal scar the ovary, create adhesions and affect fertility? Does removal go on until the ovary is beyond repair? Jo

Dr. del Junco Jr. (Doctor)
Posted on Tuesday, May 06, 2003 – 12:07 am

Dear Jo-
Ovarian cysts can re-occur, depending on the type and the method of removal. Time frames are unpredictable.
The more often you have surgery and require a reconstruction, the greater the chance of adhesions and scaring, which will effect fertility.